Tuesday, March 31, 2020

Comments by Tracey Libby

Showing 4 of 4 comments.

  • Hi Oldhead,

    Thank you for the feedback.

    I agree with you about the ads. However, when they are showing the cartoons about how the brain “works,” I think for many, the “may” and “some believe” get overlooked.

    I also agree with you that, had folks never been exposed to these medications, they would not choose them. However, the sad truth is that most have been exposed and that for many people, an MD still represents the highest/best opinion/knowledge. So, if I am advising a client against taking medication and their doctor is advising them to take it, the doctor’s advice often wins, so to speak. I do and will continue to educate people, but, at the end of the day, I have to respect their right to choose what to put into their bodies. I don’t, however, have to agree with it.

    -Tracey

  • Hi Anonime,

    Your questions are valid, so thank you.

    There were a few factors which led to my “educating” clients the way that I did initially, despite what I felt to be true. I think the first one had to do with the transition from the classroom to working in the field. In the classroom, the focus was not on pathologizing as much as it was on empowering clients. However, in the field the focus does tend to be on pathologizing as doing so is the only way to be reimbursed by the insurance companies, who, as I’d mentioned in the blog, also suggest that clients be considered for medication.

    The second piece was the result of having been new to the field. Rather than go with my gut, to which I now pay closer attention, I relied on those who had more experience than I. While I did question at times, I found it difficult to trust what I felt to be true when the opposite messages were louder.

    Hopefully, this clarifies it for you.

    -Tracey

  • Someone Else,

    No need for the apology, as I can understand your frustration. I have also begun to question psychosis as a mental illness and have come to believe that there are many other factors that result in such a presentation. Certainly, medications do cause it, as your experience shows. I appreciate your feedback.

    -Tracey